Arkansas, 2008Damaging Winds in Arkansas, December 27, 2008
December 27, 2008 · NWS LZK · 7 events in 6 counties and zones
Very cold air just before Christmas was replaced by near record high temperatures in the 60s and 70s on the 26th. This was ahead of a storm system riding a southwest wind flow aloft toward Arkansas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very cold air just before Christmas was replaced by near record high temperatures in the 60s and 70s on the 26th. This was ahead of a storm system riding a southwest wind flow aloft toward Arkansas. Ahead of the system, the atmosphere became rather unstable. A cold front moving through the Plains tapped into this unstable air, and a line of thunderstorms resulted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 27, 11:40 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Dec 27, 11:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1140 AM CST SAT DEC 27 2008
.AVIATION...
A COLD FRONT WAS STRETCHED FROM CENTRAL MISSOURI TO EASTERN
OKLAHOMA TO SOUTHERN TEXAS. STRONG SOUTHERLY WINDS WILL CONTINUE
OUT AHEAD OF THE FRONT. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE STATE TODAY IN ASSOCIATION WITH THIS FRONT. IFR CONDITIONS
COULD BE SEEN IN AREAS OF HEAVY RAINFALL. DRY AND COOLER AIR WILL
MOVE INTO THE STATE BEHIND THE SYSTEM FOR SUNDAY.
&&
PREV DISCUSSION... /ISSUED 416 AM CST SAT DEC 27 2008/
SHORT TERM...TODAY THROUGH TUESDAY NIGHT
A COLD FRONT WAS PUSHING QUICKLY THROUGH THE PLAINS EARLY THIS
MORNING. A LINE OF THUNDERSTORMS WAS ASSOCIATED WITH THE
FRONT...AND WILL ARRIVE IN WESTERN ARKANSAS IN A FEW HOURS.
MEANWHILE...SCATTERED SHOWERS AND THUNDERSTORMS WERE POPPING UP IN
ABOUT THE WESTERN HALF OF THE STATE. THESE HAVE NOT AMOUNTED TO
MUCH THUS FAR...BUT MAY INTENSIFY AS THE FRONT APPROACHES.
THROUGH NOON...THE FRONT WILL SURGE INTO THE STATE...WITH SEVERE
WEATHER POSSIBLE WEST OF LITTLE ROCK. GIVEN THE FAST FORWARD
MOVEMENT OF STORMS ALONG THE FRONT...THE MAIN CONCERN WILL BE
DAMAGING WINDS. 0-1KM HELICITY VALUES WILL BE HIGH ENOUGH TO
SUPPORT ISOLATED TORNADOES...SO CANNOT RULE THIS OUT.
THE POTENTIAL FOR SEVERE WEATHER WILL SPREAD FARTHER EAST AS THE
AFTERNOON PROGRESSES...AND INDICATED THIS IN THE FORECAST. THE
FRONT WILL EXIT THE STATE THIS EVENING...WITH COOLER AIR TO
FOLLOW.
IN ADDITION TO SEVERE WEATHER...AREAS OF HEAVY RAIN ARE EXPECTED
IN ABOUT THE NORTHWEST HALF OF THE STATE. ONE TO TWO INCHES WILL
BE COMMON...WITH LOCALLY HEAVIER AMOUNTS.
IT WILL BE WARM AND WINDY TODAY...WITH WELL ABOVE NORMAL
TEMPERATURES IN THE 60S/70S. STRONG SOUTHERLY WINDS ARE
EXPECTED...WITH GUSTS POSSIBLY EXCEEDING 40 MPH. WINDS WILL SHIFT
TO THE WEST BEHIND THE FRONT. GIVEN THE WINDS...CONTINUED A LAKE
WIND ADVISORY THROUGH THIS AFTERNOON.
AFTER THE FRONT GOES BY...THE SKY WILL CLEAR TONIGHT...WITH CLEAR
TO PARTLY CLOUDY CONDITIONS THROUGH THE REMAINDER OF THE SHORT
TERM. A MILD WESTERLY FLOW ALOFT IS EXPECTED...WITH NO ARCTIC AIR
PRESENT. WHILE TEMPERATURES WILL BE A LITTLE CLOSER TO
SEASONAL...READINGS WILL REMAIN A LITTLE ABOVE NORMAL.
LONG TERM...WEDNESDAY THROUGH FRIDAY
NORTHWEST FLOW WILL BE OVER ARKANSAS TO BEGIN THE PERIOD. AN UPPER
LOW WILL DROP OUT OF CANADA INTO THE NORTHERN PLAINS THURSDAY NIGHT.
THE UPPER FLOW OVER ARKANSAS WILL BECOME SOUTHWEST FRIDAY AS THE
UPPER LOW APPROACHES.
SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL U.S. WEDNESDAY. A
COLD FRONT IN THE NORTHERN U.S. THURSDAY...WILL MOVE THROUGH
ARKANSAS THURSDAY NIGHT AND FRIDAY. MOISTURE WILL INCREASE AHEAD OF
THE FRONT AND INCREASE RAIN CHANCES. COLD AIR WILL FILTER IN BEHIND
THE FRONT AND WILL PUT IN A SLGHT CHANCE OF SNOW IN THE NORTH
THURSDAY NIGHT AND FRIDAY MORNING. TEMPERATURES WILL BE NEAR NORMAL
THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR 33 55 32 58 / 20 0 0 0
CAMDEN AR 35 57 32 64 / 20 0 0 0
HARRISON AR 28 53 30 60 / 10 0 0 0
HOT SPRINGS AR 32 58 31 62 / 10 0 0 0
LITTLE ROCK AR 35 56 33 61 / 20 0 0 0
MONTICELLO AR 38 57 35 63 / 40 0 0 0
MOUNT IDA AR 30 57 30 62 / 10 0 0 0
MOUNTAIN HOME AR 29 54 29 59 / 10 0 0 0
NEWPORT AR 35 54 34 58 / 30 0 0 0
PINE BLUFF AR 38 57 35 62 / 30 0 0 0
RUSSELLVILLE AR 30 55 31 60 / 10 0 0 0
SEARCY AR 34 55 33 59 / 30 0 0 0
STUTTGART AR 38 56 36 60 / 40 0 0 0
&&
.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR ARKANSAS-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-
DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-
LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-
POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-
WHITE-WOODRUFF-YELL.
&&
AVIATION...60
Hazardous weather outlook, Dec 27, 10:30 AM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1030 AM CST SAT DEC 27 2008
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1030 AM CST SAT DEC 27 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
A LAKE WIND ADVISORY WILL CONTINUE FOR THE AREA TODAY WITH A TORNADO
WATCH CONTINUING THROUGH 2 PM FOR THE NORTHWEST HALF OF THE STATE.
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
AHEAD OF AN APPROACHING COLD FRONT. THIS FRONT SHOULD MOVE THROUGH
THE STATE DURING THE DAY WITH A BROKEN SQUALL LINE OF THUNDERSTORMS
ACCOMPANYING THE BOUNDARY. THE MAIN CONCERN WITH THESE STORMS WILL
BE STRONG AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE
THROUGH THE DAY AHEAD OF THE FRONT. THE FRONT SHOULD MOVE EAST OF
THE STATE BY MIDNIGHT TONIGHT.
THE MAJORITY OF THE FORECAST AREA IS UNDER A SLIGHT RISK OF SEVERE
WEATHER THROUGH THE REMAINDER OF THE DAY. HOWEVER...AREAS NORTH OF A
YELLVILLE TO MOUNTAIN VIEW TO BATESVILLE LINE ARE UNDER A MODERATE
RISK OF SEVERE WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
HIGH PRESSURE AND MUCH DRIER AIR WILL BE OVER ARKANSAS SUNDAY
THROUGH WEDNESDAY. MOISTURE WILL RETURN TO THE AREA THURSDAY
AFTERNOON TO BRING A CHANCE OF RAIN TO THE AREA INTO FRIDAY. ANOTHER
COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY WITH A CHANCE OF
RAIN. ON THE BACK SIDE OF THE FRONT THERE WILL BE A CHANCE OF SNOW
IN THE NORTH.
STAY CLOSE TO YOUR NOAA WEATHER RADIO FOR ADDITIONAL FORECASTS FROM
THE NATIONAL WEATHER SERVICE CONCERNING THIS POSSIBLE SEVERE WEATHER
EVENT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.
56
In the hours before
Special weather statement, Dec 27, 12:17 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1217 PM CST SAT DEC 27 2008
ARZ003-012-013-021-030-037-271915-
BOONE-JOHNSON-LOGAN-NEWTON-SCOTT-SEARCY-
1217 PM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT FOR BOONE...JOHNSON...LOGAN...NEWTON...
SCOTT AND SEARCY COUNTIES UNTIL 115 PM CST...
AT 1217 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF MODERATE TO STRONG THUNDERSTORMS...FROM LOGAN TO BOONE
COUNTY. THE LINE WAS MOVING NORTHEAST...WHILE THE STORMS WILL BE
MOVING NORTHEAST AT 50 MPH.
THE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS
BETWEEN 40 AND 50 MPH...DANGEROUS LIGHTNING AND HEAVY RAIN. A FEW OF
THESE STORMS MAY BE SEVERE OVER THE NEXT 1 TO 3 HOURS.
PEOPLE IN BOONE...JOHNSON...LOGAN...NEWTON...SCOTT AND SEARCY
COUNTIES...INCLUDING BOONEVILLE...RATCLIFF...HARTMAN...HORSEHEAD
LAKE...DEVILS KNOB AND OZONE RECREATION AREA...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
59
Special weather statement, Dec 27, 12:56 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1256 PM CST SAT DEC 27 2008
ARZ003>005-012-013-021>023-030-031-038-271915-
BAXTER-BOONE-CONWAY-JOHNSON-LOGAN-MARION-NEWTON-POPE-SEARCY-VAN
BUREN-YELL-
1256 PM CST SAT DEC 27 2008
...SIGNIFICANT WEATHER ALERT FOR BAXTER...BOONE...CONWAY...JOHNSON...
LOGAN...MARION...NEWTON...POPE...SEARCY...VAN BUREN AND YELL COUNTIES
UNTIL 115 PM CST...
AT 1256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
WESTERN GROVE TO 8 MILES EAST OF BLUE MOUNTAIN LAKE...MOVING EAST AT
60 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
PEOPLE IN BAXTER...BOONE...CONWAY...JOHNSON...LOGAN...MARION...
NEWTON...POPE...SEARCY...VAN BUREN AND YELL COUNTIES...INCLUDING
LONDON...LAKE DARDANELLE...DOVER...RUSSELLVILLE...MARSHALL...LOWER
BUFFALO WILDERNESS AREA...HECTOR AND DARDANELLE...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
55
Thunderstorm Wind, Pope
- When
- December 27, 1:30 PM CST
- Where
- Pope County, Russellville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.280, -93.130
Large trees and power lines were down on the south side of Russellville.
Thunderstorm Wind, Yell
- When
- December 27, 1:39 PM CST
- Where
- Yell County, Dardanelle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.220, -93.150
A roof was blown off a mobile home on Waterplant Road in Dardanelle.
Thunderstorm Wind, Searcy
- When
- December 27, 1:45 PM CST
- Where
- Searcy County, Marshall
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.900, -92.630
Trees were down on roads across the city.
Thunderstorm Wind, Baxter
- When
- December 27, 1:45 PM CST
- Where
- Baxter County, 3 mi NNE of Mountain Home
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.370, -92.359
Thunderstorm Wind, Baxter
- When
- December 27, 2:02 PM CST
- Where
- Baxter County, 0.91 mi NNE of Herron
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.182, -92.273
A large tree was down on Sheid Road.
Thunderstorm Wind, Izard
- When
- December 27, 2:38 PM CST
- Where
- Izard County, 1.26 mi S of Melbourne
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.052, -91.917
Large limbs were down on Arkansas Highway 9.
Thunderstorm Wind, White
- When
- December 27, 3:55 PM CST
- Where
- White County, Searcy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.250, -91.750
Limbs were down on roads across the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flash Flooding and Damaging Winds in Illinois, December 27, 2008$787,000 · 61 kt wind · 36 events
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139488, 139489, 139490, 139494, 139491, 139492, 139493.